Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 342, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 30, 2004, 12:13 AM CDT for Reeves County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2004, 12:13 AM CDT (05:13 UTC)
- Expired
- Sep 30, 2004, 1:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 167 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 475 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 300513
SVRMAF
TXC389-300600-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1213 AM CDT THU SEP 30 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN REEVES COUNTY IN SOUTHWEST TEXAS
* UNTIL 100 AM CDT
* AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6 MILES
WEST OF ORLA...OR 24 MILES WEST OF MENTONE...MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
ORLA...
RED BLUFF...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3191 10402 3165 10402 3162 10374 3194 10391
3201 10401
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 9:50 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Sep 29, 9:50 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 950 PM CDT WED SEP 29 2004 .UPDATE... WENT AHEAD AND UPDATED GRIDS TO INCREASE POPS SIGNIFICANTLY ACROSS EDDY COUNTY (CATEGORICAL) AND FARTHER EAST INTO LEA COUNTY AND THE WESTERN PERMIAN BASIN (GOOD CHANCE TO CHANCE) PER CURRENT RADAR TRENDS WITH STRONG DYNAMICS SUSTAINING ACTIVITY BETTER THAN GUIDANCE INDICATING. BEEFED UP QPF GRIDS TONIGHT AS WELL. UPDATED ZONES/GRIDS/SFT/PFM OUT SHORTLY 12 .SHORT TERM... AREA RADARS TO THE WEST INDICATE A LINE OF THUNDERSTORMS OVER SOUTHWESTERN NM WITH THE VISIBLE SATELLITE LOOP SHOWING CU DEVELOPING OVER SOUTHEAST AZ. FARTHER EAST ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO...THE VISIBLE SATELLITE LOOP SHOWS A FAIRLY WIDESPREAD DECK OF STRATOCU EXPANDING FROM WEST TO EAST. THE SHORT TERM FOCUS WILL BE ON THE CHANCE OF CONVECTION TONIGHT...MAINLY ACROSS THE WESTERN 1/2 OF THE CWA. THE ABOVE MENTIONED CONVECTION OVER THE DESERT SOUTHWEST WILL CONTINUE TO DEVELOP AS A STRONG 250MB UPPER JET PROVIDES MORE THAN SUFFICIENT LIFT. THIS LIFT WILL SPREAD INTO OUR WESTERN COUNTIES LATE THIS EVENING AND OVERNIGHT...MAINLY AFTER 06Z...AND WE EXPECT SCATTERED STORMS OVER THIS REGION. A FEW ISOLATED SEVERE THUNDERSTORMS CAN NOT BE RULED OUT GIVEN THE PROGGED 0-6KM BULK SHEAR VECTORS...UPPER LEVEL JET AND MID-LEVEL PVA. FOR NOW...DUE TO THE ANTICIPATED ISOLATED NATURE OF SEVERE STORMS...WE WILL OPT TO MENTION THIS IN THE HWO ONLY. .LONG TERM... CONCERNS IN THE FORECAST/S LONG TERM ARE CENTERED ON THE EFFECTS OF THE MID/UPPER TROUGH CURRENTLY SEEN IN VAPOR/UA ANALYSIS OVER SOUTHERN NEVADA. THE PREVIOUS GRIDS/FORECAST REFLECT THE EXPECTED SENSIBLE WEATHER WELL SO ONLY MINOR ADJUSTMENTS WERE MADE. BY 12Z THURSDAY INCREASING SUPPORT FROM THE APPROACHING TROUGH WILL LIKELY PROMOTE ONGOING SCATTERED CONVECTION OVER THE NORTHWEST ZONES. THE UPPER LOW IS EXPECTED TO OPEN AND SLOWLY EJECT NORTHEAST OVER THE CENTRAL PLAINS THROUGH THE DAY. MODELS INDICATE A TRAILING VORT LOBE/WAVE PROPAGATING OVER THE AREA IN SOUTHWEST FLOW LATE IN THE DAY. THIS MAY BE ASSOCIATED WITH THE NOSE OF A 80KT UPPER JET PROGGED TO APPROACH THE AREA. A SURFACE TROUGH/WIND SHIFT WILL TRANSITION EAST ACROSS THE AREA...SHIFTING THE LOW LEVEL FOCUS FOR CONVECTIVE DEVELOPMENT EAST WITH TIME. ALTHOUGH THE MOST INTENSE FORCING FOR LIFT FROM DPVA WILL PASS NORTH OF THE AREA...THE UPPER JET AND WEAK CONVERGENCE ALONG THE SURFACE TROUGH SHOULD PROVIDE SUFFICIENT LIFT FOR ADDITIONAL INITIATION BY AFTERNOON. GIVEN AT LEAST MARGINAL INSTABILITY /PROGS MAY BE UNDERESTIMATED GIVEN ENHANCED PBL MOISTURE/EVAPOTRANSPIRATION FOLLOWING RECENT HEAVY RAINS/ AND MORE THAN SUFFICIENT DEEP LAYER SHEAR...ORGANIZED SEVERE THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY OVER THE NORTHEAST BASIN. ANY ADDITIONAL HEAVY RAINFALL RAISES CONCERNS OF FLASH FLOODING GIVEN RECENT EVENTS. STORMS LATE THURSDAY SHOULD BE FAIRLY FAST MOVING...MINIMIZING FLOODING RISKS. THE SLOW MOVEMENT OF THE TROUGH AXIS WILL PUT IT EXITING THE CENTRAL PLAINS LATE FRIDAY. THIS WILL DISLODGE THE AIRMASS CURRENTLY OVER SOUTHWEST CANADA AND PUSH THE FRONT ACROSS THE FA EARLY SATURDAY. POST FRONTAL CLOUDS AND NORTHERLY WINDS WILL PROVIDE A COOL/DAMP BEGINNING TO THE WEEKEND WITH THE BEST CHANCE FOR PRECIPITATION OVER THE SOUTHERN AREAS. AFTERNOON MAXIMA WILL REMAIN BELOW SEASONAL NORMS THROUGH THE REMAINDER OF THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 60 81 61 81 / 20 30 30 20 CARLSBAD NM 56 83 58 82 / 50 40 10 0 DRYDEN TX 61 84 62 86 / 10 10 20 20 FORT STOCKTON TX 60 83 61 84 / 20 20 20 10 GUADALUPE PASS TX 57 76 55 76 / 50 30 10 0 HOBBS NM 58 83 58 81 / 30 40 20 0 MARFA TX 51 78 49 78 / 30 20 20 0 MIDLAND INTL AIRPORT TX 60 81 60 82 / 20 30 30 10 ODESSA TX 62 81 61 82 / 20 30 30 10 WINK TX 63 87 61 87 / 30 30 20 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 06/10
Hazardous weather outlook, Sep 29, 2:50 PM CDT, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 250 PM CDT WED SEP 29 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 250 PM CDT (150 PM MDT) WED SEP 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT MAINLY WEST OF A LINE FROM SEMINOLE...TO ALPINE...TO PRESIDIO. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TO OCCUR WITH THIS ACTIVITY...A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED AGIAIN ON THURSDAY ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THERE WILL BE A SLIGHT RISK FOR SOME OF THESE THUNDERSTORMS TO REACH SEVERE LIMITS ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE TONIGHT ACROSS SOUTHEASTERN NEW MEXICO AND THE UPPER TRANS PECOS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 11:12 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 48 min |
| Sep 30, 5:33 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 42 min |
| Sep 30, 6:12 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 48 min |
| Sep 30, 6:48 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.